In March 2013, the US Food and Drug Administration (FDA) issued a Drug Safety Communication warning related to azithromycin and the potential of causing abnormal changes in cardiac electrical activity which may lead to lethal cardiac arrhythmias. The risk of torsades de pointes and fatal arrhythmia could develop during treatment with azithromycin in a certain group of patients at higher risk. These higher risk patients include those with a prolonged QT interval, history of torsades de pointes, congenital long QT syndrome, and bradyarrhythmias. The FDA warning was based on a study by Ray et al. comparing the cardiovascular death risk in patients treated with azithromycin, amoxicillin, ciprofloxacin, and levofloxacin, or without an antibacterial drug.
The American Heart Association (AHA) 2007 guidelines on antibiotic prophylaxis of infective endocarditis (IE) before surgical dental procedures recommend azithromycin as an alternative antimicrobial in patients requiring antibiotic prophylaxis who are allergic to penicillin or ampicillin and who are able to take medication orally. The patients indicated for prophylactic antibiotic use are those with completely repaired congenital heart disease (CHD) with a prosthetic material or device during the first 6 months after the surgical repair, and patients with unrepaired cyanotic CHD, including those with palliative shunts and conduits.
It is noteworthy and of clinical significance that bradyarrhythmias may occur in some CHD cases requiring antibiotic prophylaxis against IE. These bradyarrhythmias include sinus node dysfunction, which is a common problem in patients who have undergone surgical repair of CHD using the Mustard procedure (which is used to repair transposition of the great arteries (D-type) with a synthetic baffle), and the Fontan procedure (which is used to repair tricuspid atresia with a synthetic conduit). Furthermore, an acquired atrio-ventricular block can develop in patients with repaired tetralogy of Fallot causing bradyarrhythmias. Also the repaired tetralogy of Fallot surgical procedure includes a synthetic conduit.
Our concern regards the use of azithromycin as a prophylactic antibiotic in the first 6 months in the above-mentioned surgical repairs, as it may lead to fatal arrhythmias. The AHA guidelines should be revised to include this warning, or an alternative antibiotic replacing azithromycin should be added.